Does Plavix cause a low platelet count?

6 answers | Last updated: Oct 08, 2016
A herz asked...

Does Plavix cause a low platelet count?



Community Answers

Escrivens60 answered...

Plavix does indeed cause you to have a low platelet count. This is also called thrombocytopenia and is the common effect of taking a "blood thinner" type medication. This is not really a side effect - it is the whole reason why you would take Plavix in the first place.


Hsparkm answered...

the dr told me that plavex makes platelets less sticky so they dont stick together, doesnt lower platelet count, is the dr right or wrong


Emily m. answered...

Hi hsparkm, Thanks for your question. If you'd like you can post your question in our Ask & Answer section here: ( https://www.caring.com/ask ). I hope that helps. Take care -- Emily | Community Manager


Jimmynl answered...

hsparkm - the doc was right. Plavix is not an anti-platelet drug - it is a platelet aggregation inhibitor. There is an important distinction - inhibitors do not lower the total number of circulating platelets but, as you said, makes them 'less sticky' thereby reducing the risk of clot formation


Justmy2cents answered...

Does Plavix cause low platelet count? Low platelet count is not a Plavix listed side effect, however with that said, everyone is different and respond differently to medications the combinations of medications. So yes it is possible Plavix could be the cause. More telling is what was your platelet count history prior to taking Plavix? While taking Plavix is your platelet count remaining steadily lower than the average range or is the count declining indicating a serious illness? Did your doctor explain the reason for the low platelet count, it should have been explained. Talk to your doctor about your concerns, you won't find your answer online. If not satisfied with your doctor's answer go seek a second opinion that's what second opinions are for. Any drop of platelet count below the norm or is showing a steady decline needs to be investigated unless you know for certain the cause.


Andrew slone answered...

My platelet count was fine until I had to start taking Plavix, and it dropped 40points or down to 116 k/cmm. will talk to Doctor next week.